Announcement

Collapse
No announcement yet.

Are there any alternatives to antipsychotics?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Are there any alternatives to antipsychotics?

    I have to go off the antipsychotic I am on because of parkinsonianism and cannot take any others for the same reason. Are there any other meds that work for psychosis? has anyone tried CBD oil?

    #2
    Hello Steph53 and welcome.I also have bipolar and parkinson's. I take 2 antipsychotics and a little bit of clonazepine for bipolar. I take 5 different meds for Parkinson's. neither my psychiatrist nor neurologist have a problem with that combo.. I may have to stop taking the anti psychotics if the tardive dyskinesia gets too bad.

    Other alternatives are lithium and some mood stabilizers such as Valproate , .Lamotrigine and Carbamazepine . I had the best success's with Lithium and Carbamazepine, but I had to stop the lithium as my kidney function was starting to go down and I was facing chemotherapy. So the lithium had to go. I found that Carbamazepine didn't work very well on it's own.

    I've never tried the CBD oil. If you have more questions, please do not hesitate to ask. Take Care. paul m
    "Alone we can do so little;
    Together we can do so much"
    Helen Keller

    Comment


      #3
      Thanks so much Paul,

      I was told by the neurologist that the olanzapine I've been taking for 11 years is causing parkinsonian like symptoms and that I had to go off it and not take any other antipsychotics until we could determine if it was the medication causing the parkisonianism tremors and falls and such. If after 6 months or so the symptoms don't go away then it may be true parkinsons. I am surprised you are on two antipsychotics. I also take lamotrigine twice a day and lorazapam prn. I am hoping the lamotrigine will be effective enough on its own to prevent manias as that is what develops eventually into psychosis. That and insomnia. I have tried 3 different sleeping pills and none worked. Fortunately, I am back into a consistent sleep schedule for the moment. I was on valproate years ago and ws told by another neurologist to go off it because it was causing the tremor in my left arm and hand. I was on lithium for 8 years which helped with mania but I was depressed all that time. I will be discussing all of this with my psychiatrist via phone call on Wednesday and hope we will come up with a plan. I am trying not to be frightened about tapering off the olanzapine and becoming delusional again. That has landed me in the hospital numerous times in the past. Crossing my fingers. Do you know anything about CBTp, i.e. CBT for psychosis? Seems to be a relatively new therapy done when experiencing psychosis. Is supposed to be quite effective if done right.

      Take care of yourself!

      Comment


        #4
        Hi Steph53 and welcome. Have your neurologist and psychiatrist consulted with each other? I know having two specialties share crayons can be a tall order but I think it would be very helpful in this situation. Dopamine balance while trying to keep parkinson or parkinsonian like symptoms and psychotic symptoms at bay, can be very challenging in some cases.
        AJ

        Humans punish themselves endlessly
        for not being what they believe they should be.
        -Don Miguel Ruiz-

        Comment


          #5
          Hello Steph53. Unfortunately I know very little about CBT. My shrink and my neurologist have corresponded with each other about my illnesses so I was lucky there. I was diagnosed with parkinson's prior to taking antipyscotics regularily, but every time I encounter a new symptom they have to decide whether it's the parkinsons or bipolar medications. I only take a small dose of seroquel (100mg) and I use it more as a sleeping pill than as an antipyschotic. Take Care. paul m. P.S. Good Luck with your doctors appt.
          "Alone we can do so little;
          Together we can do so much"
          Helen Keller

          Comment


            #6
            Hello again,

            sorry to hear aobut your parkinson's Paul. Rough situation you are in. I tried seroquel for sleep and it didn't work at all. Odd, because it knocked me out when I took it years ago. AJ, my psychiatrist should have received a letter from the neurologist by the time of my appointment. I intend to have him read it to me, then discuss medication reduction, symptom management, increase of my other medication if needed or helpful when feeling hypomanic to stave off a full-blown mania. Also a sleeping pill. I will suggest a collaboration with the neurologist if he is wanting to prescribe another anti-psychotic. Although, all the anti-pscychotics I have read about can cause tremors and are dopamine antangonists. I am currently reading a book I ordered about CBT for psychosis. It is mainly about schizophrenia and hearing voices and having paranoia but from the reading I've done so far many of the exercises can be used with delusional thinking as well. It is not intended as a replacement or alternative therapy to medication. Mania and insomnia are my enemies and have precipitated the psychosis in the past. Also great stress. I am in a good place at the moment. A mental health worder calls me three times a week. I have a good hobby to keep me occupied. I have solid friendships. Little stress. And I have used CBT in the past so can again. So, I am hopeful, that psychosis will stay away. Just have to wait and see. I am eager to talk with the doc and oddly, start tapering off the olanzapine, to see what symptoms disappear.

            Thanks to both of you for your help!

            Comment


              #7
              Asking your psychiatrist to read the letter from the neurologist is a good idea. If he or she is not willing to do that, then at least a discussion about it's contents would be useful. Sometimes doctors are good collaborators and sometimes they can be very territorial.

              I'm glad to hear you're in a good place. Being hopeful is a good thing. Keep us posted.
              AJ

              Humans punish themselves endlessly
              for not being what they believe they should be.
              -Don Miguel Ruiz-

              Comment


                #8
                Hi Aj,

                The psychiatrist didn't receive the letter, my family doc did. I talked with both of them and the gp read the letter which just said I have to go off olanzapine because of my tremors and other symptoms. The psychiatrist said he wanted to perhaps prescribe Abilify which I didn't remember until he hung up, is another antipsychotic with the same mode of action and causes the same symptoms as olanzapine. He won't prescribe anything, though, until he speaks to the neurologist. He was going to try to get in touch with him on last Thursday or Friday and try to phone me today to discuss next steps. He is at a conference this week and said he would try to call today in between sessions. That's the status report! thanks for your support!

                Comment


                  #9
                  Thanks for the update. Hopefully the consult and follow up chat with you happen soon.
                  AJ

                  Humans punish themselves endlessly
                  for not being what they believe they should be.
                  -Don Miguel Ruiz-

                  Comment


                    #10
                    Hello. Yes, thx for the update. I hope that things go well for you. Take Care. paul m
                    "Alone we can do so little;
                    Together we can do so much"
                    Helen Keller

                    Comment

                    Working...
                    X